Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 85, NWS Detroit, MI

July 14, 2000Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 14, 2000, 5:43 PM EDT for Genesee County, Michigan. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 5:43 PM EDT (21:43 UTC)
Expired
Jul 14, 2000, 6:30 PM EDT
In force
47 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Genesee County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:53 PM EDTHail 0.75Grand Blanc, MI
Jul 14, 6:00 PM EDTThunderstorm Wind 69 EGaines, MI
Jul 14, 6:07 PM EDTHail 0.75Argentine, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 1:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 142144
SVRDTX
MIC049-142230-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
543 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 630 PM EDT

* AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FLUSHING...OR 12 MILES
  WEST OF FLINT...MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAINES AT 605 PM EDT
  ARGENTINE AT 620 PM EDT

AT 535 PM EDT A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZED HAIL 
ON THE GENESEE AND SHIAWASSEE COUNTY BORDER...AT THE INTERSECTION OF 
M 13 AND PIERSON ROADS.

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOwMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

JZ JW

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:00 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 14, 4:00 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT FRI JUL 14 2000

EXPECT STRONG STORM ACTIVITY TO END THIS EVENING AS BEST FORCING
MOVES OFF TO THE EAST. FOCUS OF FORECAST THEN BECOMES POSSIBILITY OF
PRECIPITATION TOMORROW AS UPPER LEVEL AND SURFACE LOW DIGS IN
NORTHEAST OF THE REGION. SURFACE LOW BECOMES STACKED AND WILL REMAIN
NEARLY STATIONARY OVER CENTRAL PA AND NY THROUGH SUNDAY. TOMORROWS
AIR MASS EXPECTED TO BE MORE ON THE STABLE SIDE GIVEN POSITIVE
LIS...LOW CAPES...AND DECENT CAP AT 700 MB. BEST FORCING MOVES EAST
THIS EVENING AND OVERNIGHT...HOWEVER AIR MASS EXPECTED TO REMAIN
FAIRLY MOIST. ETA PULLS ALL PRECIPITATION OUT BY MORNING WHILE
NGM/AVN HOLD PRECIPITATION FOR CWA THROUGH TOMORROW. WILL KEEP
MENTION OF SHOWERS...BUT LOWER POPS A BIT AND REMOVE MENTION OF
THUNDER.

EXTENDED...
PRIMARY CONCERN IN THE EXTENDED LIES WITH FRONTAL PASSAGE EARLY NEXT
WEEK. STILL GOING WITH MRF/ETAXX SOLUTION WHICH BRINGS FROPA
TUESDAY...THOUGH DPROG/DT OF BOTH MODELS SHOW THAT THEY HAVE MOVED
TIMING UP A BIT TO A TUESDAY MORNING PASSAGE. FRONT ALSO APPEARS TO
BE DIVING MORE TO THE SOUTH...ALLOWING A STRONGER GRADIENT AND
THEREFORE MORE DISTINCT WIND/TEMPERATURE SHIFTS WITH THE FROPA THAN
INDICATED BY PREVIOUS RUNS. BEST MOISTURE TO THE NORTH AND SOUTH OF
CWA...MAKING IMPRESSIVE RAINFALL WITH FRONT A BIT QUESTIONABLE. WILL
ALSO MENTION CHANCE OF SHOWE|RS FRIDAY DUE TO SURFACE LOW PASSING TO
THE NORTHEAST.

.DTX...NONE.

GROVER COSTELLO

In the hours before

Special weather statement, Jul 14, 1:35 PM EDT, 4 hours 8 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-150600-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
135 PM EDT FRI JUL 14 2000

...SEVERE THUNDERSTORM WATCH 578 IN EFFECT UNTIL 6 PM EDT FOR ALL OF
SOUTHEAST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

STRONG TO SEVERE THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG AND
AHEAD OF A SURFACE COLD FRONT THAT WAS ACROSS THE SAGINAW VALLEY AND
THUMB AREA EARLY THIS AFTERNOON. THESE STORMS WILL MOVE SOUTHEAST AT
ABOUT 25 MPH AND WILL BEGIN AFFECTING THE NORTHERN DETROIT
METROPOLITAN AREA AFTER 2 PM AND THE REST OF THE DETROIT AREA AFTER
3PM...AND THE ADRIAN AND MONROE AREAS BY 4 PM.

HAIL TO AROUND ONE INCH IN DIAMETER IS LIKELY WITH THE SEVERE STORMS
ALONG WITH A FEW WIND GUSTS TO 65 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR PREFERRED LOCAL MEDIA
OUTLET... FOR FURTHER FORECAST UPDATES.

COSTELLO

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:59 PM EDTSevere Thunderstorm WarningDTXTuscola61 min
Jul 14, 12:55 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer50 min
Jul 14, 1:05 PM EDTSevere Thunderstorm WarningDTXSanilac40 min
Jul 14, 1:17 PM EDTSevere Thunderstorm WarningDTXSaint Clair58 min
Jul 14, 1:23 PM EDTSevere Thunderstorm WarningDTXMidland, Saginaw67 min
Jul 14, 1:25 PM EDTSevere Thunderstorm WarningDTXShiawassee50 min
Jul 14, 1:34 PM EDTSevere Thunderstorm WarningDTXOakland56 min
Jul 14, 1:43 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer32 min
Jul 14, 2:12 PM EDTSevere Thunderstorm WarningDTXSaint Clair48 min
Jul 14, 2:27 PM EDTSevere Thunderstorm WarningDTXOakland48 min
Jul 14, 2:52 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer53 min
Jul 14, 3:15 PM EDTSevere Thunderstorm WarningDTXOakland45 min
Jul 14, 3:19 PM EDTSevere Thunderstorm WarningDTXWayne56 min
Jul 14, 3:21 PM EDTSevere Thunderstorm WarningDTXWashtenaw54 min
Jul 14, 3:45 PM EDTSevere Thunderstorm WarningDTXSaginaw, Tuscola45 min
Jul 14, 3:46 PM EDTSevere Thunderstorm WarningDTXLapeer29 min
Jul 14, 3:54 PM EDTSevere Thunderstorm WarningDTXLenawee66 min
Jul 14, 4:19 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland41 min
Jul 14, 4:24 PM EDTSevere Thunderstorm WarningDTXHuron, Tuscola51 min
Jul 14, 5:14 PM EDTSevere Thunderstorm WarningDTXSaginaw, Shiawassee61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.